Sneaky Medications That Cause Weight Gain

Are your pants feeling tighter than usual these days or are you ravenously hungry with no seemingly good explanation? It could be your metabolism slowing down as you age (thanks a lot Mother Nature) or it could just be the medication you're taking. It turns out, there are some sneaky troublemaking pills out there that secretly cause you to gain weight.

To find out the biggest culprits, we turned to Pittsburgh bariatric surgeon Joseph J. Colella, MD.

Antidepressants
While the medication itself doesn't chemically cause weight gain (like a medication that causes water retention), antidepressants work in two ways to consequently make you eat more, says Dr. Colella. Selective serotonin reuptake inhibitors (SSRIs) like Prozac, Zoloft and Lexapro, not only increase your appetite, but also make you care less about what you are eating. "The chemical effect from the medicine increases serotonin which stimulates your appetite as well and makes you stress out less about the kinds of foods you're eating," says the doctor.

Diuretics
Most women take diuretics, or water pills, to treat hypertension (high blood pressure), but many also take them to de-bloat, or temporarily lose weight, as the medication increases the excretion of water from the body. However, the doctor states that diuretics can actually cause you to gain weight. "If you take them frequently, your body becomes chronically thirsty and our brains aren't good at distinguishing thirst from hunger," he says. Your brain will tell you to eat more because it thinks you are hungry, when really you're just thirsty due to water loss. "Your caloric consumption goes up despite the fact that you might be losing some water weight, which will hurt you in the long run."

Sleeping pills
Like anti-depressants, sleeping pills work on the GABA receptors in the brain, which help to control your level of alertness or relaxation, and also can make you constantly hungry without you realizing it. Plus, sleeping pills like Ambien, have also been found to cause sleep eating or unconscious eating.

If you are taking any of these medications and notice a change in body weight, make sure to go over all your options with your primary care physician before discontinuing use.

You May Also Like: Get Thin Thighs in 5 Minutes

Related:




Mental Health and Dental Health
The Vicious Cycle of Obesity and Depression

From around the web